Jump to content
ACN Latitudes Forums

Antibiotic allergy/reactions


Recommended Posts

does it seem to anyone else that there is a heightened reaction to abx mentioned on this forum? i don't know how common abx reactions are - i think fairly. i just wonder if there is some relationship? is it simply that we already know our kids are not having appropriate immune reactions and this is just another manifestation of that?

 

my previous ped (who was quite useless) said my son had a reaction to penicillins. however, when i got the records, he first reacted to omnicef at 18 months after taking fine at 6 months, switched to augmentin. then reacted to amoxicillin at 22 months, switched to zithromax. both reactions were rashes and he was switched immediately.

 

he took azith at 4 1/2 when we discovered pandas and didn't have a rash reaction, but had terrible behavioral ramp-up of all pandas symptoms, even some that had left. he did fine with keflex a month later.

 

just curious if anyone else has thoughts on this. . .

Link to comment
Share on other sites

how long was he on the azith when you saw ramp up of symtoms? did you continue anyway, or switch? or take him off?

 

I havn't seen any allergic reactions, except some possible itchiness, which I couldn't pinpoint if it was related to the abx or a habit of my son to itch his head and his heels.

 

I felt that a month of augmentin didn't do anything remarkable, and when on azith for about two weeks, I felt my sons vocals were dramatically increased, especially one particular day after not having a pill for two days (in between scripts) and then when I gave the next pill, it was very obvious. I decided to stop until I have some other things figured out. since we are not ones to get strep here, I'm still unsure what the abx was doing (or not doing) for him. if he got infections alot or even at all, I'd be inclined to try something else right away, but since he doesn't (or doesn't seem to, or we have no proof, and believe me, I've tried to find it), as I said, just waiting for other results to come in and also may be having tonsils out in a few weeks due to mostly large tonsils/sleep apnea.

 

Faith

Link to comment
Share on other sites

It's possible people may be experiencing an abx rash. Our dd had one of these when on amox.. looked like an allergy, even itched a lot but when we had her tested.. skin prick, subcutaneous and oral challenge she was ok and has since taken it and been ok. I was told that it can show a co-infection is present, usually Epstein Barr (mono).

Link to comment
Share on other sites

I was told that it can show a co-infection is present, usually Epstein Barr (mono).

 

 

what do you mean - the fact that a rash occurs can indicate another infection, EBV?

 

he got the reactions with the first dose and was so young (under 2) that they switched him immediately.

 

my head is starting to spin - i can't remember - is EBV related to chicken pox/herpes?

Link to comment
Share on other sites

Here's a good link on EBV

 

http://emedicine.medscape.com/article/963894-overview

 

and in particular

 

Treatment with amoxicillin or ampicillin is associated with rash in approximately 80% of patients. This is often encountered when primary Epstein-Barr virus (EBV) infection is initially misdiagnosed as strep throat and is treated as such.

 

but our allergist said that it can be other infections than ebv. he reckons the immune system gets mixed up (dunno how exactly) when you have some infections present and then introduce abx and consequently you get a rash..

Link to comment
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
 Share

×
×
  • Create New...